question-icon

Took ortho tri cyclen lo, now started tri sprintec. Started spotting heavily. Should I be concerned?

default
Posted on Tue, 23 Apr 2013
Question: I was on ortho tri cyclen Lo and my doctor switched me to tri sprintec 6months ago. I've had regular periods each month with a little spotting on and off about 10 days before my period. I'm on day 10 of my current pack of pills and the spotting has gotten heavier to the point of having to wear a thin panty liner. Should I get switched to another birth control pill or could there be something else? I'm not pregnant as I've had my period every month and I take my pill on time.
doctor
Answered by Dr. Kulsoom Qureshi (1 hour later)
Hi,
Thanks for your question.
Spotting during first few months of starting birth control pills is quite common but if it is persistent & increasing then we must do something to stop it.
First of all I recommend that you should have a pelvic ultrasound preferably trans-vaginal to rule out any pelvic pathology, like polys, which may present this way ( inter-menstrual spotting ). If this is normal then you may request your doctor to give you a high dose birth control pill or a mono-phasic pill which may help in stopping this persistent spotting. Most likely this will solve your problem. If not, you should have an endometrial biopsy to confirm that there is nothing wrong in your uterus.
If the biopsy is normal then we can try other things to control this spotting like adding some extra medicine in second half of your cycle or switching to other methods of birth control.
Hope I have given you the desired guideline. You may write back if you have any question.
Best Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kulsoom Qureshi

OBGYN

Practicing since :1997

Answered : 1054 Questions

premium_optimized

The User accepted the expert's answer

Share on
Took ortho tri cyclen lo, now started tri sprintec. Started spotting heavily. Should I be concerned?

Hi,
Thanks for your question.
Spotting during first few months of starting birth control pills is quite common but if it is persistent & increasing then we must do something to stop it.
First of all I recommend that you should have a pelvic ultrasound preferably trans-vaginal to rule out any pelvic pathology, like polys, which may present this way ( inter-menstrual spotting ). If this is normal then you may request your doctor to give you a high dose birth control pill or a mono-phasic pill which may help in stopping this persistent spotting. Most likely this will solve your problem. If not, you should have an endometrial biopsy to confirm that there is nothing wrong in your uterus.
If the biopsy is normal then we can try other things to control this spotting like adding some extra medicine in second half of your cycle or switching to other methods of birth control.
Hope I have given you the desired guideline. You may write back if you have any question.
Best Regards.